Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2004, 5:48 PM CDT for Henry County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 22, 2004, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 222248 SVREAX MOC083-222330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 548 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 630 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF SHAWNEE MOUND...OR ABOUT 8 MILES NORTH OF CLINTON...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEWIS BY 605 PM CDT. CALHOUN BY 610 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3855 9355 3856 9384 3820 9376 3823 9354 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:20 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 3:20 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT THU JUL 22 2004 .DISCUSSION... THE VISIBLE SATELLITE IMAGE OVER CENTRAL CANADA IS IMPRESSIVE THIS AFTERNOON. THE CUMULUS FIELD IN MANITOBA AND QUEBEC LOOKS MORE REMINISCENT OF AN APRIL OR MAY SYSTEM THAN ONE IN LATE JULY. RAOBS FROM 12Z SHOW SUB-ZERO 850MB TEMPERATURES OVER JAMES BAY. THE UNSEASONABLY COLD AIR IN CANADA IS HEADED THIS WAY, AND RECORD LOW TEMPERATURES ARE POSSIBLE THIS WEEKEND. IN THE MEAN TIME, THE PRIMARY PUSH OF COOLER AND DRIER AIR HAS MADE IT INTO NORTHERN PORTIONS OF KANSAS AND MISSOURI. AT 3 PM, THE COLD FRONT PUSHED SOUTH OF KANSAS CITY AND KIRKSVILLE. CONVECTION THUS FAR HAS BEEN POST FRONTAL OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. SURFACE CONVERGENCE ALONG THE SURFACE FRONT HAS BEEN TOO WEAK TO TRIGGER DEEP CONVECTION DESPITE VERY LITTLE CAP. AFTERNOON CHARTS SHOW THE BEST CONVERGENCE TO BE IN CENTRAL KANSAS, NORTH OF WICHITA. THE ETA MODEL SUGGESTS THAT THE BEST LOW LEVEL FLOW WILL REMAIN OVER CENTRAL KANSAS FOR MOST OF THE NIGHT. EVEN THOUGH PRECIPITABLE WATER VALUES WILL BE AS HIGH AS 2 INCHES OVER NORTHERN MISSOURI TONIGHT, I BELIEVE THAT THE BEST CHANCE FOR FLOODING RAIN WILL BE WHERE THE SURFACE TO 850MB FLOW IS THE STRONGEST. (ALLOWING FOR MORE SUSTAINED UPDRAFT/COLD POOL INTERACTIONS) FOR THIS REASON, I HAVE NOT ISSUED A FLOOD WATCH FOR THE FORECAST AREA. PRECIPITATION COVERAGE SHOULD BE GOOD TONIGHT EVEN THOUGH THE FLOW WILL BE WEAK. ABNORMALLY STRONG FRONTOGENETIC FORCING SHOULD PROVIDE ENOUGH LIFT OVER EASTERN KANSAS AND WESTERN MISSOURI FOR 80 PERCENT POPS. TOMORROW HAS THE POTENTIAL TO BE ONE OF THE COOLEST DAYS IN SEVERAL WEEKS. DEEP MOISTURE AND STRONG COLD ADVECTION WILL KEEP THICK STRATUS OVER THE REGION FOR MOST OF THE DAY. SOME SPOTS MAY NOT MAKE IT OUT OF THE 60S IF RAIN SHOWERS LINGER THROUGH THE AFTERNOON. BOTH THE ETA AND GFS KEEP PLENTY OF MID LEVEL MOISTURE OVER THE REGION THROUGH SATURDAY SO MOSTLY CLOUDY CONDITIONS SHOULD BE THE RULE FOR THE FIRST HALF OF THE WEEKEND. RECORD LOWS AT KANSAS CITY ARE 59 SATURDAY AND 56 SUNDAY. BOTH ARE WITHIN REACH EVEN WITH SOME CLOUD COVER KOCH IN THE EXTENDED PORTION OF THE FORECAST...THE MID LEVEL LOW AND ASSOCIATED COLD FRONT WILL CONTINUE TO DROP SOUTH AND EAST ACROSS THE SOUTHEASTERN CONUS. IN THE WAKE OF THIS FEATURE...EXPECT TEMPERATURES TO REMAIN BELOW NORMAL (IN THE UPPER 70S AND LOW 80S FOR HIGHS AND UPPER 50S AND LOW 60S FOR LOWS) ON SUNDAY AND MONDAY. RETURN FLOW WILL RE-ESTABLISH ITSELF BY MID-WEEK...WITH NEAR NORMAL TEMPERATURES IN THE FORECAST ON WEDNESDAY AND THURSDAY. MEDIUM RANGE MODEL SOLUTIONS DIFFER SIGNIFICANTLY WITH RESPECT TO THE EVOLUTION OF A LOW OVER BRITISH COLUMBIA/ALBERTA. THE ECMWF DRAGS THE LOW EAST ACROSS SOUTHERN CANADA...WHILE THE GFS/DGEX/CANADIAN FAVOR A MORE AMPLIFIED SOLUTION WITH THE LOW TRAVELING ACROSS THE NORTHERN ROCKIES/PLAINS. IF THE PATH FAVORED BY THE MAJORITY OF MODEL SOLUTIONS BEGINS TO SHOW SOME CONSISTENCY...PRECIPITATION APPEARS POSSIBLE TOWARD THE END OF THE WORK-WEEK...BUT HAVE MAINTAINED A DRY FORECAST FOR NOW. LS .PREVIOUS DISCUSSION... 225 AM... SOMEWHAT COMPLEX SITUATION TO DEVELOP LATE TODAY INTO EARLY FRIDAY. MODELS SIMILAR WITH THE UPPER FLOW REGIME THE NEXT SEVERAL DAYS WITH THE STRONG CENTRAL AND ERN CANADA POLAR VORTEX TO DRIFT SE AND DRIVE A STRONG COLD FRONT INTO THE CWA LATER TODAY. THE AMPLIFICATION OF THE UPPER TROUGH ALONG WITH THE CAA WILL EFFECTIVELY ERODE THE UPPER RIDGE IN THE CENTRAL PLAINS WITH THE FLOW TO BECOME MORE ZONAL...ALBEIT WEAK...THROUGH FRIDAY. WEAK SHORTWAVES WILL BE EMBEDDED WITHIN THE FLOW...HOWEVER DIFFICULT TO DETERMINE LOCATION OF MOST FEATURES. AS TYPICAL IN A CONVECTIVE ENVIRONMENT...MODELS VARY ON LOCATION AND INTENSITY OF SHORTWAVES DUE TO CONVECTIVE FEEDBACK. ONLY FEATURE AS SEEN BY MOISTURE IMAGERY IS AN APPARENT SHORTWAVE IN CENTRAL COLORADO. MODELS DO NOT HANDLE THIS FEATURE VERY WELL. REGARDLESS...THIS FEATURE WILL ONLY ENHANCE THE CONVECTIVE POTENTIAL AS THE SHORTWAVE ROUNDS THE RIDGE AND MOVES ACROSS THE CWA TONIGHT. OF MAIN CONCERN IS THE HEAVY RAIN THREAT...MAINLY TONIGHT. NARROW TROPICAL PLUME FROM NEW MEXICO INTO NEBRASKA AND NRN MO TO DRIFT SE THROUGH TONIGHT AS THE COLD FRONT WHICH IS LOCATED IN NRN NEBRASKA MOVES INTO MISSOURI TONIGHT. MESOETA HAS BEEN CONSISTENT IN ITS DEPICTION OF RATHER STRONG 800-600MB FRONTOGENETICAL FORCING NORTH OF THE SURFACE BOUNDARY TONIGHT WITH WEAK ISENTROPIC LIFT ON THE 305-310K SURFACES. MESOETA HAS ALSO BEEN CONSISTENT WITH ITS 2 INCH PW TONIGHT ALONG INTERSTATE 70 WITH A LITTLE LESSER AMOUNTS ELSEWHERE. HEADWATER AND FLASH FLOOD GUIDANCE AVERAGES A LITTLE ABOVE 2 INCHES WITH THE MOST DIFFICULT DECISION BEING WHETHER HEADWATER OR FLASH FLOOD GUIDANCE WILL BE EXCEEDED TONIGHT. THE FLOODING SCENARIO WILL DEPEND ON HOW FAST ANY CONVECTIVE COMPLEX DRIFTS SOUTH WITH THE COMPLEX LIKELY PLAYING WITH THE MASS FIELDS. ALTHOUGH THE CORFIDI VECTORS SUGGESTS THAT A EWD MOVING COMPLEX...DUE TO WEAK UPPER SHEAR...THERE COULD EASILY BE A CONVECTIVE OUTFLOW BOUNDARY WHICH MAY SHIFT THE HEAVIER CONVECTION SOUTH FASTER THAN THE MODELS INDICATE. IN ADDITION...LOW LEVEL FLOW IS RATHER WEAK WHICH USUALLY DOES NOT PROMOTE EXCESSIVE HEAVY RAINFALL. DUE TO THE LACK OF A HIGH DEGREE OF CONFIDENCE...AND COORDINATION WITH TOP...AND BASED ON HPC GUIDANCE...WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME. HOWEVER...WILL ISSUE AN ESF MENTIONING THE THREAT OF HEAVY RAINFALL FROM 1 TO 2 INCHES. IN THE MEANTIME...DIFFERENTIAL COOLING AT THE CLOUD TOP LAYER WITHIN THE TROPICAL PLUME...IS LIKELY RESPONSIBLE FOR THE RECENT SCATTERED SHOWER DEVELOPMENT ACROSS NRN MO. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST THROUGH THE MORNING AND INCREASE IN COVERAGE AN INTENSITY THIS AFTERNOON AS THE NEBRASKA OUTFLOW BOUNDARY SHIFTS SE AHEAD OF THE SYNOPTIC COLD FRONT WHICH ENTERS NRN MO VERY LATE THIS AFTERNOON OR THIS EVENING. THE GREATEST THREAT OF RAIN WILL BE ALONG AND NORTH OF I-70. THERE MAY BE A FEW SEVERE THUNDERSTORMS IF SUFFICIENT HEATING IS REALIZED. FLY IN THE OINTMENT WILL BE EXTENSIVE MID CLOUDS. IF A FEW SEVERE STORMS DO DEVELOP...THE PRIMARY THREAT WILL BE DAMAGING WINDS. HAIL THREAT MINIMAL DUE TO A HIGH FREEZING LEVEL AND A HIGH WET BULB ZERO. BY TONIGHT...THE FRONT WILL DRIFT SOUTH THE CWA. IT MAY MOVE A LITTLE QUICKER THAN MODELS INDICATE DUE TO CONVECTION. WILL UP POPS A LITTLE AND GO LIKELY OR CATEGORICAL IN MOST AREAS. AS THE FRONT SAGS SOUTH ON FRIDAY...THE FRONTOGENETICAL FORCING AND ISENTROPIC LIFT IS WEAKER AND CONFINED TO THE SRN CWA FRIDAY MORNING. MESOETA SUGGEST THAT THE THREAT OF PRECIPITATION BY THE AFTERNOON WILL BE MINIMAL...HOWEVER EXTENSIVE CLOUD COVER WILL EXIST WITH A LAYER OF STRATUS...AS PER THE GRIDS. THIS APPEARS REASONABLE...AND AS A RESULT...TEMPERATURES WILL SLOW TO RISE ON FRIDAY. PREFER COOLER FWC GUIDANCE FOR FRIDAY. COOLER AND DRIER AIR TO ARRIVE FRIDAY NIGHT...ALTHOUGH GRIDS SUGGEST THAT MID CLOUD COVER WILL LINGER. THIS WILL KEEP TEMPERATURES FROM FALLING TOO MUCH FRIDAY NIGHT. DB && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE MO...NONE WFO EAX
Hazardous weather outlook, Jul 22, 12:59 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT THU JUL 22 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-231100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT HAS PUSHED INTO NORTHERN MISSOURI AND NORTHEAST KANSAS EARLY THIS AFTERNOON. AT 1 PM THE FRONT WAS LOCATED FROM KIRKSVILLE TO KANSAS CITY. THIS FRONT WILL CONTINUE TO DRIFT SOUTH THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT LATE THIS AFTERNOON. ALTHOUGH THE SHEAR IS EXPECTED TO BE WEAK, INSTABILITY WILL LIKELY BE SUFFICIENT TO PRODUCE A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.